Nonsteroidal anti-inflammatory drug toxicity is one of the more common forms of toxicity, and is among the ten most common poisoning cases reported to the National Animal Poison Control Center. Classified as carboxylic acids (e.g., aspirin, ibuprofen) or enolic acids (e.g., phenylbutazone, dipyrone), NSAIDs can be extremely toxic when ingested over the long-term (chronic) or when acutely ingested.
Species differ greatly in how their bodies absorb, excrete and metabolize NSAID agents, but both dogs and cats are susceptible to NSAID toxicity. In fact, if left untreated, it can damage the gastrointestinal system and kidneys.
Symptoms and Types
Symptoms of NSAID toxicity include:
Seizures and coma may also occur if larger amounts are ingested; NSAID toxicity may even result in collapse and sudden death due to a perforated stomach ulcer.
This form of toxicity is typically due to accidental exposure to or inappropriate administration of NSAIDs. However, dogs predisposed to kidney disease (such as those affected by old age or with a history of ulcers in the gastrointestinal system) are at higher risk for developing NSAID toxicity.
One of the most common diagnostic procedures used to confirm NSAID toxicity is an endoscopy, in which a small tube is inserted into the mouth and down into the stomach for visual inspection—in this case to verify for gastrointestinal ulcers. A urine analysis is also useful in eliminating other possible causes for your dog’s symptoms.
A medical condition involving excessive thirst
The digestive tract containing the stomach and intestine
A condition of the blood in which normal red blood cell counts or hemoglobin are lacking.